Kansas, 2002Flood in Kansas, May 27 to 28, 2002
May 27 to 28, 2002 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 27, 10:35 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, May 27, 10:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1135 AM CDT MON MAY 27 2002
MCV IN NORTHEASTERN MO HAS MOVED OUT OF CWA...ALONG WITH MOST OF THE
LIGHT RAIN. THUS WILL REMOVE MORNING PRECIPITATION. LATEST SURFACE
ANALYSIS SHOWS WEAK WIND FIELDS WITH NO APPARENT BOUNDARIES TO FOCUS
REDEVELOPMENT OF CONVECTION. NEXT IN SERIES OF UPPER STORM SYSTEMS
LOCATED IN NEW MEXICO AND TEXAS PANHANDLE. UPPER STORM SYSTEM
APPEARS TO BE MAIN THREAT FOR TONIGHT AND TUESDAY...BUT NOT FOR THIS
AFTERNOON. HAVE REMOVED THREAT FOR ALL ZONES FOR THIS
AFTERNOON...HOWEVER CANNOT RULE OUT ISOLATED AIR MASS TYPE
THUNDERSTORMS DUE TO INCREASING INSTABILITY.
DB
430 AM...
COMPLEX WILL CONTINUE MOVING SOUTHEAST ACROSS SOUTHERN HALF OF CWA
DURING THE EARLY MORNING HOURS. EXPECT ACTIVITY TO CONTINUE
WEAKENING AS AIR MASS WORKS ITSELF OVER AND ENTERS MORE STABLE AIR.
AFTER ACTIVITY EXITS SOUTHERN CWA BY MID-MORNING...CLOUDS WILL
INHIBIT TEMPS FROM RISING SUBSTANTIALLY. IN ADDITION...LITTLE TO NO
MIXING WILL BE OCCURRING...SO HAVE GONE A CATEGORY BELOW GUIDANCE
TEMPS. EXPECT TS REDEVELOPMENT THIS AFTERNOON AND EVENING...AS
OUTFLOW BOUNDARIES FROM THIS MORNINGS ACTIVITY PROVIDE FOCUSING
MECHANISM. THE LIKELIHOOD OF SEVERE CONVECTION IS SOMEWHAT
MARGINAL...BUT WOULD NOT RULE OUT THE POSSIBILITY OF ISOLATED SEVERE
CELLS. ADDITIONAL ACTIVITY EXPECTED TUESDAY...AS UPPER LEVEL LOW
PROGRESSES THROUGH THE REGION. THE TIMING OF TS ACTIVITY WILL BE
HARD TO PIN DOWN...SO HAVE GONE WITH CHANCE POPS THROUGH THURSDAY
MORNING. AFTER THURSDAY...THERE WILL BE A BREAK IN THE WET WEATHER
UNTIL SATURDAY...WHEN A SERIES OF UPPER LEVEL IMPULSES AFFECT
THE REGION.
SCHMIT
.EAX...
KS...NONE
MO...NONE
In the hours before
Special weather statement, May 27, 12:00 PM CST, 0 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT MON MAY 27 2002
* HAZARDS EXPECTED -
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING AREAS FROM EAST CENTRAL KANSAS INTO CENTRAL AND NORTHEAST
MISSOURI. LARGE HAIL IS THE PRIMARY THREAT.
ADDITIONAL THUNDERSTORMS ARE FORECAST LATE TONIGHT THROUGH THURSDAY.
THE MOST WIDESPREAD ACTIVITY IS EXPECTED TUESDAY AND TUESDAY
NIGHT...ESPECIALLY FOR AREA SOUTH OF HIGHWAY 136. AT THIS
TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY.
* SPOTTER ACTIVATION -
NOT ANTICIPATED.
DISCUSSION: UPPER AIR AND SURFACE PATTERN MORE INDICATIVE TO JULY
THAN LATE MAY. MESOSCALE VORTICITY CENTER LEFT FROM CONVECTIVE
COMPLEX THAT MOVED THROUGH AREA...EXITED NORTHEAST CORNER OF MISSOURI
THIS AFTERNOON. DO NOT THINK IT WILL BE MUCH OF A FACTOR FOR ADDITIONAL
DEVELOPMENT LATER THIS AFTERNOON...AS IT IS MOVING RAPIDLY EASTWARD OUT
OF AREA. BEST CHANCE FOR REDEVELOPMENT WILL BE ALONG OLD OUTFLOW BOUNDARY
THAT EXTENDS FROM KANSAS CITY AREA...THROUGH WARRENSBURG TO
KIRKSVILLE. AS MOST OF THESE STORMS WILL BE DIURNALLY DRIVEN...DO
NOT EXPECT THEM TO PERSIST MUCH AFTER SUNSET. ATMOSPHERE HIGHLY
BUOYANT...BUT WITH WEAK WIND SHEAR...STORMS WILL BE FAIRLY
UNORGANIZED. MAY SEE SOME HAIL OUT OF SOME OF THE STRONGER STORMS.
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.
SF
Flood, Linn
- When
- May 27, 12:00 PM CST to May 28, 12:00 PM CST
- Where
- Linn forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 38.212, -94.843 (the zone’s center; the record gives no point)
Marais Des Cygnes River crested at 25.64 feet. Flood stage is 25 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 27 to 28, 20021 death · $577,000 · 2 in hail · 18 events
- Flash Flooding in Arkansas, May 27, 20021 death · 2 events
- Rip Current in Florida, May 27, 20021 death · 1 event
- Flash Flooding and Hail in Illinois, May 27, 2002$9.4 million · 2 in hail · 12 events
- Tornado and Hail in Texas, May 27, 2002$2.1 million · F0 · 31 events
- Tornado and Flash Flooding in Texas, May 27, 2002$555,000 · F0 · 31 events
- Flash Flooding and Hail in Maryland, May 27, 2002$500,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in Texas, May 27, 2002$400,000 · 1.75 in hail · 4 events
- Hail and Lightning Strikes in Massachusetts, May 27, 2002$220,000 · 1.75 in hail · 10 events
- Tornadoes and Hail in Texas, May 27, 2002$70,000 · F0 · 24 events
- Flash Flood in New York, May 27, 2002$150,000 · 1 event
- Flash Flood in New York, May 27, 2002$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295269.